system of variational equations, equations in variation
Linear differential (or difference) equations whose solution is the derivative, with respect to a parameter, of the solution of a differential (or difference) equation. Let be a solution of the Cauchy problem , , with graph in a domain in which and are continuous. Then for every interval and for every one can find a such that for any continuous function having a continuous derivative in and satisfying the inequality
the Cauchy problem , has a solution , defined in some neighbourhood of the interval for every satisfying . For the difference of these solutions, , there is the formula
where is a solution of the linear differential equation
in which , , with initial value ; here is "little oh" uniformly in , and the norm , by definition, equals
Equation (1) is called the variational equation for along the solution .
In the literature a weaker form of this theorem is more often quoted (where instead of Fréchet differentiability a weaker sense of differentiability is used): If a function on the product of a domain and the interval is continuous and has continuous partial derivatives , while the function is continuously differentiable, then the solution of the Cauchy problem , is continuously differentiable with respect to in the interval , and its derivative is a solution of the linear differential equation (the variational equation for the equation along the solution )
where , , satisfying the initial condition .
The variational equation of order is a linear differential (difference) equation whose solution is the -th derivative with respect to a parameter of the solution of a differential (difference) equation. The form of the linear homogeneous equation corresponding to a variational equation of any order is the same (i.e. independent of ), the difference lies in the inhomogeneity .
If the right-hand side of the differential equation is not varied ( in the first formulation, does not depend on in the second), then the variational equation (of the first order) is homogeneous.
The variational equation of an autonomous system at a fixed point (i.e. along a solution ) is a linear system of differential equations with constant coefficients, and, if is not varied, then the system is homogeneous for variations of the first order and "with quasi-polynomial right-hand side" for variations of higher orders. Variational equations of autonomous systems along a periodic (almost periodic) solution are linear systems of differential equations with periodic coefficients (respectively, with almost-periodic coefficients, cf. Linear system of differential equations with periodic coefficients; Linear system of differential equations with almost-periodic coefficients).
The definition given above applies to equations of any order. For example, the variational equation (if only the initial point in the phase space is varied) for the pendulum equation in the lower position of equilibrium (, ) is the equation , called the equation for small oscillations of a pendulum, while in the upper position of equilibrium (, ) the equation is . For differential equations on a differentiable manifold the variational equations for the solution are defined similarly to the case of treated above; the values of the solution of the variational equations ly in the tangent bundle of the manifold. There are two ways of reduction of the case of an arbitrary differentiable manifold to the case of , the first consisting of imbedding the manifold in a Euclidean space of sufficiently high dimension and extending the differential equation (vector field) to a neighbourhood, while the second way consists of writing down the differential equation, given on the differentiable manifold, in a neighbourhood of the trajectory in terms of the coordinates of a chart, where the chart is chosen to depend smoothly on the point (e.g. for Riemannian manifolds by using the exponential geodesic mapping). This allows one to write the given equation as a differential equation in , having (as in the first reduction) a right-hand side of the same smoothness class as the right-hand side (vector field) of the equation on the manifold. For a differential equation on a Riemannian manifold the variational equation along the trajectory , if is not varied, may be written in the form
where is the covariant derivative. The variational equation of a differentiable mapping (where is a differentiable manifold) along the trajectory (if the mapping is not varied) is the equation
the value of the solution of this equation at the point lies in the tangent space of at the point , and the solution itself is the sequence
where is the derivative of the -th power of at .
Let be a closed differentiable manifold. The set of all diffeomorphisms of class , mapping onto , is equipped with the -topology. The following assertions hold (cf. ): 1) For every the Lyapunov characteristic exponent
where is the Grassmann manifold of -dimensional vector subspaces of the tangent space , is a function of the second Baire class (cf. Baire classes); 2) in the space there is an everywhere-dense set of type with the properties: a) for every the function is upper semi-continuous at every point of ; and b) for every , , the subspace
is exponentially separated from its algebraic complement in the tangent space , i.e. there exist such that for all , and any integers the inequality
The set of vector fields of class on a closed differentiable manifold is equipped with the -topology. A vector field induces a dynamical system (the action (of class ) of the group ) on . For every the Lyapunov exponent is by definition equal to the right-hand side of (2).
The following assertions hold:
) for each the functions ly in the second Baire class ;
) for every , for every probability distribution that is invariant relative to the dynamical system induced by the vector field on (the -algebra of which contains all Borel subsets), almost-every point is such that the variational equation along the trajectory is a regular linear system of differential equations (cf. , ).
) for every , let denote the set of all vector fields of class on , equipped with the -topology; let be a probability distribution on , the -algebra of which contains all Borel sets, and let denote the subspace of consisting of all vector fields for which the distribution is invariant relative to the dynamical systems induced by them; then (cf. ):
A) for every , , the function
(the phase average sum of the highest Lyapunov exponents of the variational equation) is upper semi-continuous;
B) for every there is in an everywhere-dense set of type in which the function
is continuous (for every ), i.e. in continuity is typical for the phase averages of the Lyapunov exponents of the variational equations.
|||A.M. Lyapunov, "Stability of motion" , Acad. Press (1966) (Translated from Russian)|
|||E.T. Whittaker, "Analytical dynamics of particles and rigid bodies" , Dover, reprint (1944)|
|||L.S. Pontryagin, "Ordinary differential equations" , Addison-Wesley (1962) (Translated from Russian)|
|||V.M. Millionshchikov, "Baire function classes and Lyapunov exponents XII" Differential Eq. , 19 : 2 (1983) pp. 155–159 Differentsial'nye Uravneniya , 19 : 2 (1083) pp. 215–220|
|||V.I. Oseledets, "A multiplicative ergodic theorem. Ljapunov characteristic numbers for dynamical systems" Trans. Moscow Math. Soc. , 19 (1969) pp. 197–232 Tr. Moskov. Mat. Obshch. , 19 (1968) pp. 179–210|
|||V.M. Millionshchikov, "Metric theory of linear systems of differential equations" Math. USSR Sb. , 6 : 2 (1968) pp. 149–158 Mat. Sb. , 77 (1968) pp. 163–173|
|||V.M. Millionshchikov, "Results and unsolved problems in the theory of Lyapunov indices" Differential Eq. , 14 : 4 (1978) pp. 543 Differentsial'nye Uravneniya , 14 : 4 (1978) pp. 759–760|
Equations in variation make sense for many more general equations, in particular for partial differential equations.
|[a1]||E.A. Coddington, N. Levinson, "Theory of ordinary differential equations" , McGraw-Hill (1955) pp. Chapts. 13–17|
|[a2]||E. Hille, "Lectures on ordinary differential equations" , Addison-Wesley (1964)|
Variational equations. V.M. Millionshchikov (originator), Encyclopedia of Mathematics. URL: http://www.encyclopediaofmath.org/index.php?title=Variational_equations&oldid=15728